Verapamil and Dry Mouth
Certain side effects may occur with the use of verapamil. Dry mouth is a rare but possible side effect that occurs in less than 1 percent of people taking the medication. If you are taking verapamil and dry mouth occurs, you can try sipping water or sugarless drinks often and avoiding caffeinated drinks. Your healthcare provider may also adjust your verapamil dosage or recommend another medicine.
Verapamil and Dry Mouth: An OverviewA dry mouth is one of the possible side effects of verapamil hydrochloride. In studies, less than 1 percent of people taking verapamil reported experiencing a dry mouth.
Verapamil and Dry Mouth: RecommendationsFor people taking verapamil, there are some things that you can do to help with a dry mouth. Some of these suggestions include:
- Sipping water or sugarless drinks often.
- Sipping water or sugarless drinks during meals. This will make chewing and swallowing easier. It may also improve the taste of food.
- Avoiding drinks with caffeine, such as coffee, tea, and some sodas. Caffeine can dry out the mouth.
- Avoiding tobacco or alcohol; they dry out the mouth.
- Using a humidifier at night.
- Being aware of spicy or salty foods. These may cause pain in a dry mouth.
- Chewing sugarless gum or sucking on sugarless, hard candy to stimulate saliva flow; cinnamon- or mint-flavored candies are good choices.
Verapamil and Dry Mouth: SummaryIf you develop a dry mouth while taking verapamil and the suggestions above do not help, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend, such as artificial saliva. Also, depending on the severity of your dry mouth, he or she may also recommend that you adjust your verapamil dosage or try another medicine.